Article first published online: 6 FEB 2003
Volume 44, Issue 2, pages 268–270, February 2003
How to Cite
Ziyeh, S. (2003), Response. Epilepsia, 44: 268–270. doi: 10.1046/j.1528-1157.2003.510022.x
- Issue published online: 6 FEB 2003
- Article first published online: 6 FEB 2003
To the Editor:
In his comment on our report J. V. Murphy questions that our MR imaging and spectroscopic findings reflect valproate-induced hyperammonemic encephalopathy. He refers to his publication (1) that showed a high prevalence of asymptomatic hyperammonemia in patients receiving valproate.
However, for the following reasons we suggest a causal relationship between valproate-induced hyperammonemia and clinical and MR findings:
- 1Hyperammonemia in the absence of hepatic and renal disease was the only pathologic finding in our patient. EEG changes and symptoms resolved with falling NH3-serum levels after withdrawal of valproate.
- 2MR spectroscopic changes of brain metabolites showed a pattern that is widely accepted to be specific for hyperammonemic disorders (2). One has to keep in mind that MRS reflects cerebral metabolic changes in the millimolar order of magnitude. To our opinion it is evident that these changes may be accompanied by encephalopathy.
In their paper J. V. Murphy and K. Marquardt (1) do not mention if their patients have been tested psychometrically. From hyperammonemic encephalopathy due to hepatic dysfunction we know that the subclinical stage shows abnormal results in neuropsychological testing (3).
We agree with J. V. Murphy that further studies are warranted to correlate elevated NH3 levels in valproate treated patients with brain MR spectroscopic findings.
- 2Ross B, Bluml S. Magnetic resonance spectroscopy of the human brain. The Anatomical Record (New Anat) 2001;265:54–84.
- 3Neuropsychological and neuroimaging aspects of latent hepatic encephalopathy (LHE). Alcohol Alcohol Suppl 1993;2: 191–5..